Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Jets of radiation

Author: J. L. Synge
Journal: Quart. Appl. Math. 26 (1968), 153-165
DOI: https://doi.org/10.1090/qam/99861
MathSciNet review: QAM99861
Full-text PDF

Abstract | References | Additional Information

Abstract: This paper deals with radiation (scalar, electromagnetic, or gravitational) produced by an extended source. The object is to construct a model source the radiation from which is concentrated in a jet of small angle with an assigned target direction. This is done by taking for the source an infinite train of high-frequency plane waves travelling in the target direction with the basic speed of propagation, the amplitude falling off exponentially with distance. The critical number, to be made large in this model, is the ratio $ a/\lambda $, where $ a$ is a typical radius of the source and $ \lambda $ the wave length. However, it is also shown that a jet of scalar radiation may be obtained from a source which possesses no frequency but consists of a single shock wave.

References [Enhancements On Off] (What's this?)

  • [1] J. L. Synge, Relativity: the special theory, North-Holland, Amsterdam, 1965
  • [2] J. L. Synge, Relativity: the general theory, North-Holland, Amsterdam, 1964
  • [3] A. Bloch, R. G. Medhurst and S. D. Pool, A new approach to the design of super-directive aerial arrays, Proc. IEE (London) 100, 303-314 (1953)
  • [4] A. Bloch, R. G. Medhurst and S. D. Pool, Superdirectivity, Proc. IRE 48, June (1960)

Additional Information

DOI: https://doi.org/10.1090/qam/99861
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society